Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Huntsville, AL

March 27, 2021Franklin County, Lincoln County, Moore County, Tennessee; 8 counties in Alabama

NWS Huntsville, AL issued this flash flood watch at Mar 27, 2021, 1:28 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 8 counties in Alabama. It took effect at Mar 27, 2021, 7:00 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 1:28 AM CDT (06:28 UTC)
In effect from
Mar 27, 2021, 7:00 AM CDT
Expired
Mar 28, 2021, 8:14 AM CDT
In force
25 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS64 KHUN 270628
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
128 AM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-271430-
/O.NEW.KHUN.FF.A.0004.210327T1200Z-210329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
128 AM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH 
SUNDAY EVENING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of Alabama and southern middle 
  Tennessee, including the following areas, in Alabama, Colbert, 
  Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and 
  Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* From 7 AM CDT this morning through Sunday evening

* Multiple periods of thunderstorms are expected today into Sunday. 
  Thunderstorms today into this evening will be capable of 1 to 2 
  inches of rainfall in a short period of time. Then, a line of 
  thunderstorms will move through the area late tonight into Sunday 
  morning, again capable of 1 to 2 inches of rainfall. Due to recent 
  rainfall events, soils remain quite saturated and susceptible to 
  excessive runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Kula
4 follow-up statements
850 
WGUS64 KHUN 271809
FFAHUN

Flood Watch
National Weather Service Huntsville AL
109 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-280400-
/O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
109 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Franklin AL, Jackson, 
  Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern 
  middle Tennessee, Franklin TN, Lincoln and Moore.

* Through Sunday evening

* Multiple periods of heavy rainfall and thunderstorms are expected 
  later this afternoon into this evening and again late tonight into 
  Sunday morning. These storms will be capable of producing 2 to 3 
  inches of rainfall with locally higher amounts in a short period 
  of time. Due to recent rainfall events, soils remain quite 
  saturated and susceptible to excessive runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

09
547 
WGUS64 KHUN 280238
FFAHUN

Flood Watch
National Weather Service Huntsville AL
938 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-281200-
/O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
938 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Franklin AL, Jackson, 
  Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern 
  middle Tennessee, Franklin TN, Lincoln and Moore.

* Through Sunday evening

* A period of moderate to heavy rainfall and thunderstorms will 
  impact the watch area early Sunday morning, as a cold front pushes 
  southeastward. Widespread rainfall totals of 2 to 3 inches are 
  expected with this system, along with locally higher amounts. This 
  will lead to an increasing threat for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

70/DD
687 
WGUS64 KHUN 280728
FFAHUN

Flood Watch
National Weather Service Huntsville AL
228 AM CDT Sun Mar 28 2021

ALZ001>007-009-TNZ076-096-097-281800-
/O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
228 AM CDT Sun Mar 28 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Franklin AL, Jackson, 
  Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern 
  middle Tennessee, Franklin TN, Lincoln and Moore.

* Through this evening

* A line of thunderstorms will be exiting the area shortly after 
  daybreak this morning. Rainfall amounts of one to two inches, with 
  locally higher amounts, will have fallen in a short period of time 
  this morning. Although the rain will be ending, the threat of 
  flash flooding and areal flooding will continue this morning as 
  excessive runoff occurs in a few areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
881 
WGUS64 KHUN 281314
FFAHUN

Flood Watch
National Weather Service Huntsville AL
814 AM CDT Sun Mar 28 2021

ALZ001>007-009-TNZ076-096-097-281415-
/O.CAN.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
814 AM CDT Sun Mar 28 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southern middle 
Tennessee, including the following areas, in Alabama, Colbert, 
Franklin, Jackson, Lauderdale, Lawrence, Limestone, Madison and 
Morgan. In southern middle Tennessee, Franklin, Lincoln and Moore 
has been cancelled.

The Flood Watch is cancelled. Although there is likely to be 
standing water across a large part of north Alabama and southern 
middle Tennessee, flash flooding is no longer expected to pose a 
threat, and therefore the watch has been canceled.

$$

BCC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 26, 11:19 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 26, 11:19 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1119 PM CDT Fri Mar 26 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 946 PM CDT Fri Mar 26 2021

The current near term forecast grids are in good condition this
evening, with only minor changes made in this update. Although clear
skies and calm winds are prevalent across most of the region at this
hour, we still expect a warm front to lift northward into the region
between 06-10Z in response to surface cyclogenesis across the central
Plains. Forecast soundings depict an environment quite favorable for
the rapid development of elevated thunderstorms as this occurs, with
steep lapse rates and strong bulk shear above a low- level
inversion. The strongest cells will be capable of producing
marginally severe hail and frequent lightning, but the overall risk
for severe storms appears fairly low at this point. Temperatures will
respond to the increasing warm/moist advection regime, with mild
lows in the u50s-l60s.

.SHORT TERM...(Saturday through Sunday night)
Issued at 300 PM CDT Fri Mar 26 2021

As the warm front tries to lift more nwd into the local area, sct/num
showers/tstms should be ongoing heading into Sat morning. The same wx
threats as late tonight apply with any of the stronger storms into
the first half of Sat, with large hail and locally heavy rainfall
possible. There may then be a little bit of a lull in some of the
convective activity Sat afternoon, as an upper trough axis moves thru
the Plains states while the attendant cold front moves ewd into the
Lower MS Valley. As the front approaches NW AL Sat night, additional
showers/tstms should begin to spread into the area from the west.
Modest SBCAPE values increasing into the 500-1000 J/kg range coupled
with 0-6/8 Bulk Shear around 50-60kt suggest some of these tstms Sat
night into Sun morning could be strong/severe in nature, with large
hail, damaging winds and a few tornadoes all possible. Total rainfall
near 1-2 inches with locally higher amounts will also result in the
potential for additional flash flooding, along with rises in area
rivers and streams. Increased dynamic lift along the approaching
front will further enhance the tstm threat, especially along/west of
the I-65 corridor.

Rainfall or lingering showers/tstms will then begin to taper off to
the east going more into the day Sun, following the passage of the
cold front. High pressure out of the PLains states will also begin to
build into the region Sun afternoon, allowing for lingering cloud
cover to diminish. Afternoon highs on Sat look to climb into the mid
70s for most spots ahead of the cold front, before the influx of
slightly cooler/drier air allows highs on Sun to trend more in the
upper 60s/near 70F. Lows Sat night will also be unseasonably warm,
with early morning temps Sun trending in the lower 60s, before weak
CAA allows lows to fall into the lower 40s/near 40F Sun night.

.LONG TERM...(Monday through Thursday)
Issued at 300 PM CDT Fri Mar 26 2021

A generally progressive upper level pattern will persist across the
greater CONUS for the new work week. A trough over the New England
region will advance further to the east, replaced by a brief zonal
flow late Mon/early Tue. An upper level system currently traversing
the northern Pacific basin, south of the Bering Strait will head to
the ESE, reaching the Cascades by next Monday. This feature will
become a deepening trough advancing to the east during the mid week.
This trough will become highly amplified, extending southward from
upper low pressure over and north of the Hudson Bay. By the end of
the week, a rather deep troughing pattern will be in place over the
eastern lower-48, indicative of a truly cool change as far as our
sensible weather.

Somewhat unsettled conditions are expected on Monday with a slight
chance of showers in the afternoon, scattered in the evening. High
temperatures in the mid 60s should be a tad below seasonal norms for
late March. A return southerly flow on Tue should help boost high
temperatures close to seasonable norms of around 70. The blends are
also carrying lower end shower chances. Enough moisture and
instability returns to bring isolated thunderstorm chances Tue
night. The main event will occur on Wed, as a front extending from
southern Canada to the Texas Big Bend advances eastward, bringing
scattered showers and thunderstorms. The front should move across the
Tennessee Valley, ushering much colder air across the region.

The relatively warm conditions as of late will take a sharp turn to a
colder trend for the latter half of next week. After low temps Wed
night cool into the mid/upper 30s, highs on Thu will only rise into
the low/mid 50s. A NW flow of 10-15 mph will certainly add to this
noticeable airmass change. Low temps Thu night should cool into the
mid 30s, with a few lower 30s possible. Frost and/or freezing
conditions do look possible for parts of the area by sunrise Fri.
Highs on Fri should recover to near 60 to round out the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1118 PM CDT Fri Mar 26 2021

VFR conditions are expected at times, although scattered TSRA with
possible GR will develop during the next several hours. In the
storms, ceilings may drop below ~010 (IFR) with reduced visibility.
Most of the TSRA will shift north by 15Z, but lower ceilings IFR or
MVFR will be possible at times through 21Z with isolated to scattered
-SHRA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...70/DD
SHORT TERM...09
LONG TERM...RSB
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 26, 4:01 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
401 PM CDT Fri Mar 26 2021

ALZ001>010-016-TNZ076-096-097-271215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
401 PM CDT Fri Mar 26 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong to potentially severe thunderstorms are possible late
tonight, mainly near and west of the I-65 corridor. Primary impacts
are hail up to the size of quarters and gusty winds. Localized flash
flooding is possible given the very saturated soil conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another round of strong to severe storms is possible on Saturday
night into Sunday morning as a cold front sweeps through the area
later in the day. Hail, flooding rains, tornadoes, and damaging
winds are all possible.

Isolated to scattered thunderstorms possible on Tuesday night into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:13 PM CDTSpecial Weather StatementHUNLincoln47 min
Mar 27, 1:39 PM CDTSpecial Weather StatementHUNMoore21 min
Mar 27, 5:04 PM CDTSpecial Weather StatementHUNFranklin41 min
Mar 27, 6:24 PM CDTSevere Thunderstorm WarningHUNFranklin31 min
Mar 27, 2:47 AM CDTSpecial Weather StatementHUNColbert28 min
Mar 27, 3:05 AM CDTSpecial Weather StatementHUNJackson40 min
Mar 27, 3:14 AM CDTSpecial Weather StatementHUNLauderdale46 min
Mar 27, 3:40 AM CDTSpecial Weather StatementHUNJackson35 min
Mar 27, 3:52 AM CDTSevere Thunderstorm WarningHUNJackson38 min
Mar 27, 10:02 AM CDTSpecial Weather StatementHUNLauderdale28 min
Mar 27, 10:57 AM CDTSpecial Weather StatementHUNLauderdale18 min
Mar 27, 4:22 PM CDTSpecial Weather StatementHUNLawrence23 min
Mar 27, 4:28 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Mar 27, 4:36 PM CDTSevere Thunderstorm WarningHUNLawrence24 min
Mar 27, 4:57 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan18 min
Mar 27, 5:14 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan46 min
Mar 27, 5:17 PM CDTSpecial Weather StatementHUNMorgan28 min
Mar 27, 5:44 PM CDTSpecial Weather StatementHUNMorgan46 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall36 min
Mar 27, 6:14 PM CDTSpecial Weather StatementHUNMadison16 min
Mar 27, 6:29 PM CDTSevere Thunderstorm WarningHUNMadison16 min
Mar 27, 6:43 PM CDTSevere Thunderstorm WarningHUNJackson, Madison17 min

Nearby

Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.